Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 2, NWS Tampa Bay, FL

March 13, 2023Sarasota County, Florida

NWS Tampa Bay, FL issued this tornado warning at Mar 13, 2023, 11:14 AM EDT for Sarasota County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2023, 11:14 AM EDT (15:14 UTC)
Expired
Mar 13, 2023, 11:30 AM EDT
In force
16 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sarasota County, FL

The radar

The Tampa radar (KTBW), 50 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2023-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2023-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted.

232 
WFUS52 KTBW 131514
TORTBW
FLC115-131530-
/O.NEW.KTBW.TO.W.0002.230313T1514Z-230313T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1114 AM EDT Mon Mar 13 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northwestern Sarasota County in west central Florida...

* Until 1130 AM EDT.

* At 1114 AM EDT, a radar indicated waterspout was located just
  offshore over South Sarasota, or near Sarasota, moving east at 20
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornado will be near...
  South Gate Ridge, Ridge Wood Heights, Gulf Gate Estates and 
  Southgate around 1125 AM EDT.
  Sarasota Springs around 1130 AM EDT.

Other locations impacted by this tornadic thunderstorm include Bee
Ridge, Vamo and Fruitville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2723 8259 2731 8261 2735 8248 2723 8245
TIME...MOT...LOC 1514Z 260DEG 16KT 2728 8256 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
1 follow-up statement
033 
WWUS52 KTBW 131522
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1122 AM EDT Mon Mar 13 2023

FLC115-131530-
/O.CON.KTBW.TO.W.0002.000000T0000Z-230313T1530Z/
Sarasota FL-
1122 AM EDT Mon Mar 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR
NORTHWESTERN SARASOTA COUNTY...
    
At 1121 AM EDT, a severe thunderstorm capable of producing a tornado
was located over South Sarasota, or near Sarasota, moving east at 20
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  South Gate Ridge around 1125 AM EDT.
  Sarasota Springs and Southgate around 1130 AM EDT.

Other locations impacted by this tornadic thunderstorm include Bee
Ridge and Fruitville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2725 8253 2731 8254 2735 8248 2723 8245
TIME...MOT...LOC 1521Z 260DEG 16KT 2729 8252 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 9:59 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 13, 9:59 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
959 AM EDT Mon Mar 13 2023

...New UPDATE...

.UPDATE...
Issued at 955 AM EDT Mon Mar 13 2023

In general, the short-term forecast remains on track, no changes
were made. A line of showers is pushing southward ahead of an
approaching cold front. Right now it is located north of Nature
Coast, but KTBW radar imagery are showing some isolated to
scattered showers activity in some areas of the CWA. SPC has
highlighted our forecast area in a Marginal Risk of severe weather
today, which means that isolated severe storms will be possible
with periods of gusty winds, lightning, and perhaps some small
hail. Residents and visitors should stay weather-aware, keeping
multiple ways to receive weather alerts if needed.

General breezy winds will continue to gradually veer from W-SW to N
today into tomorrow as the front pushes through the area. Max temps
today will be in the mid 70s north to mid 80s south and interior.
Behind the front, we are anticipating a cooler/drier airmass to
filter into the area with temperatures expected to dip below normal
until Thursday.

&&

.AVIATION...
(12Z TAFS)
Issued at 743 AM EDT Mon Mar 13 2023

MVFR CIGs are the main impact at the moment and should continue for
the next hours. The line of showers ahead of the cold front will
continue to move southward into our region during today. Timing
confidence for impacts reflected in TAFs is moderate. Leave SHRA at
the northern TAF sites, however southern terminals are more likely
to see TSRA given later timing and greater instability as the day
progresses. Conditions are expected to return to VFR from north to
south once the storms move through later today, but winds should
remain somewhat breezy with a northerly component.

&&

.MARINE...
Issued at 400 AM EDT Mon Mar 13 2023

Deteriorating marine conditions are expected through the morning as
showers and thunderstorms move through coastal waters ahead of an
advancing cold front. Winds and seas are expected to build through
the day in response to the front as well. Small craft should
exercise caution. Winds are expected to remain elevated through
the middle of the week with a tighter gradient in place, and winds
should back to a northerly direction behind the front later
today. Seas of 2 to 4 feet are expected. A brief period of
quieter marine weather returns later in the week before the next
cold front arrives for the weekend.

&&

.FIRE WEATHER...
Issued at 400 AM EDT Mon Mar 13 2023

Showers and thunderstorms are expected today across the region.
However, overall rainfall is expected to be limited. Cooler and
drier air is then expected to settle in across the peninsula
through the middle of the week. In response, RH values are likely
to be critical for Tuesday and Wednesday. If winds end up being a
little stronger than currently forecast, red flag conditions are
possible. Currently not confident enough for a fire weather watch,
but fire weather concerns are elevated for Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  57  71  51 /  80   0   0   0
FMY  85  62  82  56 /  70  20  10  10
GIF  82  54  72  48 /  80  10   0   0
SRQ  83  57  74  52 /  80  10   0   0
BKV  80  47  71  41 /  70   0   0   0
SPG  80  59  71  55 /  80   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

Gulf waters...None.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Zayas
DECISION SUPPORT...Wynn
UPPER AIR/CLIMATE...Flannery

In the hours before

Special weather statement, Mar 13, 5:25 AM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
525 AM EDT Mon Mar 13 2023

FLZ139-239-131015-
Coastal Levy FL-Inland Levy FL-
525 AM EDT Mon Mar 13 2023

...Strong thunderstorms will impact portions of southern Levy County
through 615 AM EDT...

At 524 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williston Highlands to 14 miles south of
Chiefland. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Williston Highlands, Williston Municipal Airport, Otter
Creek and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2927 8300 2944 8243 2943 8240 2922 8240
      2922 8253 2913 8254 2908 8279
TIME...MOT...LOC 0924Z 274DEG 35KT 2932 8262 2928 8280

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Mar 13, 11:02 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1102 AM EDT Mon Mar 13 2023

FLZ043-142-242-131545-
Coastal Citrus FL-Inland Citrus FL-Sumter FL-
1102 AM EDT Mon Mar 13 2023

...A strong thunderstorm will impact portions of Citrus and
northwestern Sumter Counties through 1145 AM EDT...

At 1101 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Homosassa, or 14 miles west of Homosassa Springs,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Inverness, Homosassa Springs, Beverly Hills, Inverness Airport,
Crystal River Airport, Black Diamond, Homosassa, Inverness Highlands
South, Inverness Highlands North, Hernando, Sugarmill Woods, Arbor
Lakes, Lecanto, Citronelle, Leisure Acres, Inverness Highlands, Pine
Ridge, Heatherwood, Citrus Hills and Gospel Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2903 8243 2900 8236 2896 8231 2896 8223
      2869 8221 2873 8277 2879 8281 2894 8282
TIME...MOT...LOC 1501Z 269DEG 35KT 2884 8278

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:13 AM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota16 hr
Mar 13, 5:25 AM EDTSpecial Weather StatementTBWLevy50 min
Mar 13, 11:02 AM EDTSpecial Weather StatementTBWCitrus43 min
Mar 13, 11:29 AM EDTTornado WarningTBWManatee, Sarasota31 min
Mar 13, 1:02 PM EDTSpecial Marine WarningTBW58 min
Mar 13, 1:59 PM EDTSpecial Weather StatementTBWSarasota46 min
Mar 13, 4:10 PM EDTSpecial Marine WarningTBW50 min
Mar 13, 4:38 PM EDTSpecial Weather StatementTBWCharlotte37 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.